Patient discussion about hypoglycemia
!!! The questions and answers on this page are written by patients and are not reviewed by health professionals.
Q. What is hypoglycemia?
What exactly is hypoglycemia and why is it so dangerous?
|A1||Hypoglycemia is the sudden decrease in blood glucose levels, to an amount where the body experiences signs and symptoms such as confusion, fast heart rate, altered consciousness state and even fainting. This is usually a result of medications taken for diabetes. In most cases, hypoglycemia is treated with sugary drinks or food. In severe cases, an injection of glucagon (a hormone with the opposite effects of insulin) or an intravenous infusion of dextrose is used for treatment, but usually only if the person is unconscious.|
|A2||Hypoglycemia, or abnormally low blood glucose, usually below 45 mg/dl, and is an acute complication of several diabetes treatments. It is rare otherwise, either in diabetic or non-diabetic patients. The patient may become agitated, sweaty, and have many symptoms of sympathetic activation of the autonomic nervous system resulting in feelings akin to dread and immobilized panic. Consciousness can be altered or even lost in extreme cases, leading to coma, seizures, or even brain damage and death.|
Q. I have Type II Diabetes, but have regular problems with low blood sugar levels. What should I do?
I am an over 60 female who has been diagnosed with Type II Diabetes. I was originally on Metformin, but my doctor discontinued it because I was having severe low blood sugar levels a lot (as low as 40). I have heard that putting me on insulin might help, but I don't see how since I have more low than high levels. Anyone have any suggestions or information about what I can do? (I do follow diabetic eating with proper food and frequent small meals, but that doesn't seem to help.)
|A||i'm not sure about this but maybe because of your sensitivity to Metformin they want to move to insulin shots because they want accuracy. but as all it sounds a bit strange, cause most of the times they save that as a last resort. there's probably something else that's missing here...you asked them why insulin shots?|
This content is provided by iMedix and is subject to iMedix Terms. The Questions and Answers are not endorsed or recommended and are made available by patients, not doctors.